Alert archive / Wisconsin / Wind Chill Advisories in 2016
Wind Chill Advisory 3, NWS La Crosse, WI
NWS La Crosse, WI issued this wind chill advisory at Jan 12, 2016, 2:53 PM CST for 7 counties in Wisconsin. It took effect at Jan 12, 2016, 9:00 PM CST. It was in force for 6 hr.
The area
The counties it named.
The facts
- Issued
- Jan 12, 2016, 2:53 PM CST (20:53 UTC)
- In effect from
- Jan 12, 2016, 9:00 PM CST
- Expired
- Jan 13, 2016, 3:15 AM CST
- In force
- 6 hr
- Issued by
- NWS La Crosse, WI
Counties Adams County, WI, Clark County, WI, Jackson County, WI, Juneau County, WI, Monroe County, WI, Taylor County, WI, Trempealeau County, WI
The radar
The La Crosse radar (KARX), 78 km from the middle of the area, began a volume at 20:58 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Green Bay/Straub, WI (KGRB), launched 12:00Z, 8.9 hours before the alert went out and 194 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 793 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- 163 m²/s²
- 0-3 km storm-relative helicity
- 211 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
425 WWUS43 KARX 122053 WSWARX URGENT - WINTER WEATHER MESSAGE NATIONAL WEATHER SERVICE LA CROSSE WI 253 PM CST TUE JAN 12 2016 ...MORE BITTERLY COLD WIND CHILLS EXPECTED TONIGHT... .EVEN THOUGH WINDS ARE EXPECTED TO GET WEAKER TONIGHT...SUB ZERO TEMPERATURES AND WIND WILL STILL CREATE WIND CHILLS OF 20 TO 30 BELOW ZERO AT TIMES. CAUTION SHOULD BE USED IF YOU HAVE OUTDOOR PLANS AT ALL TONIGHT. BE SURE TO COVER EXPOSED SKIN AND LIMIT TIME OUTDOORS IF POSSIBLE. WIZ017-029-033-034-042>044-130400- /O.NEW.KARX.WC.Y.0003.160113T0300Z-160113T1500Z/ TAYLOR-CLARK-TREMPEALEAU-JACKSON-MONROE-JUNEAU-ADAMS- INCLUDING THE CITIES OF...MEDFORD...NEILLSVILLE... BLACK RIVER FALLS...SPARTA/TOMAH...MAUSTON 253 PM CST TUE JAN 12 2016 ...WIND CHILL ADVISORY IN EFFECT FROM 9 PM THIS EVENING TO 9 AM CST WEDNESDAY... THE NATIONAL WEATHER SERVICE IN LA CROSSE HAS ISSUED A WIND CHILL ADVISORY...WHICH IS IN EFFECT FROM 9 PM THIS EVENING TO 9 AM CST WEDNESDAY. * EXPECT WIND CHILLS TO RANGE FROM 15 BELOW TO 30 BELOW ZERO... WITH THE COLDEST WIND CHILLS OCCURRING DURING MID TO LATE EVENING TONIGHT. * THE COLD WIND CHILLS WILL CAUSE FROSTBITE IN AS LITTLE AS 30 MINUTES TO EXPOSED SKIN. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WIND CHILL ADVISORY MEANS THAT COLD AIR AND THE WIND WILL COMBINE TO CREATE LOW WIND CHILLS. FROST BITE AND HYPOTHERMIA CAN OCCUR IF PRECAUTIONS ARE NOT TAKEN. MAKE SURE YOU WEAR A HAT AND GLOVES. $$ SHEA
2 follow-up statements
770 WWUS43 KARX 130302 WSWARX URGENT - WINTER WEATHER MESSAGE NATIONAL WEATHER SERVICE LA CROSSE WI 902 PM CST TUE JAN 12 2016 ...BITTERLY COLD WIND CHILLS TONIGHT... .DESPITE RELATIVELY LIGHT WINDS...THE COMBINATION OF THAT AND SUB ZERO TEMPERATURES WILL RESULT IN WIND CHILLS OF 20 TO 30 BELOW ZERO AT TIMES. CAUTION SHOULD BE USED IF YOU HAVE OUTDOOR PLANS TONIGHT. BE SURE TO COVER EXPOSED SKIN AND LIMIT TIME OUTDOORS IF POSSIBLE. WIZ017-029-033-034-042>044-131115- /O.CON.KARX.WC.Y.0003.000000T0000Z-160113T1500Z/ TAYLOR-CLARK-TREMPEALEAU-JACKSON-MONROE-JUNEAU-ADAMS- INCLUDING THE CITIES OF...MEDFORD...NEILLSVILLE... BLACK RIVER FALLS...SPARTA/TOMAH...MAUSTON 902 PM CST TUE JAN 12 2016 ...WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL 9 AM CST WEDNESDAY... * EXPECT WIND CHILLS FROM 15 TO 30 BELOW ZERO THROUGH EARLY WEDNESDAY MORNING...WITH THE COLDEST WIND CHILLS OCCURRING AROUND LATE THIS EVENING. * THE COLD WIND CHILLS WILL CAUSE FROSTBITE IN AS LITTLE AS 30 MINUTES TO EXPOSED SKIN. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WIND CHILL ADVISORY MEANS THAT COLD AIR AND THE WIND WILL COMBINE TO CREATE LOW WIND CHILLS. FROST BITE AND HYPOTHERMIA CAN OCCUR IF PRECAUTIONS ARE NOT TAKEN. MAKE SURE YOU WEAR A HAT AND GLOVES. $$
443 WWUS43 KARX 130915 WSWARX URGENT - WINTER WEATHER MESSAGE NATIONAL WEATHER SERVICE LA CROSSE WI 315 AM CST WED JAN 13 2016 ...WIND CHILL ADVISORY CANCELLED... .WITH CLOUDS MOVING INTO CENTRAL WISCONSIN TOWARD SUNRISE... TEMPERATURES WILL GRADUALLY RISE. IN ADDITION...THE RELATIVELY CALM WINDS ARE CAUSING LITTLE ADDITIONAL COOLING. DUE TO THIS... THE WIND CHILL ADVISORY HAS BEEN CANCELLED EARLY. WIZ017-029-033-034-042>044-131015- /O.CAN.KARX.WC.Y.0003.000000T0000Z-160113T1500Z/ TAYLOR-CLARK-TREMPEALEAU-JACKSON-MONROE-JUNEAU-ADAMS- INCLUDING THE CITIES OF...MEDFORD...NEILLSVILLE... BLACK RIVER FALLS...SPARTA/TOMAH...MAUSTON 315 AM CST WED JAN 13 2016 ...WIND CHILL ADVISORY IS CANCELLED... THE NATIONAL WEATHER SERVICE IN LA CROSSE HAS CANCELLED THE WIND CHILL ADVISORY. TEMPERATURES ARE EXPECTED TO SLOWLY RISE TOWARD SUNRISE AS CLOUDS MOVE INTO THE REGION. DUE TO THIS...THE WIND CHILL ADVISORY HAS BEEN CANCELLED EARLY. $$ BOYNE
What forecasters said that day
The local office's own words before this wind chill advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before this wind chill advisory went out at Jan 12, 11:45 AM CST, 3 hours 8 minutes earlier.
Area forecast discussion, Jan 12, 11:45 AM CST, 3 hours 8 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LA CROSSE WI 1145 AM CST TUE JAN 12 2016 .UPDATE... ISSUED AT 1145 AM CST TUE JAN 12 2016 A FEW LOCATIONS IN SOUTHEAST MINNESOTA AND NORTHEAST IOWA STILL HITTING WIND CHILL ADVISORY CRITERIA BUT WITH WINDS WEAKENING AS THE DAY WEARS ON...WILL GO AHEAD AND LET ADVISORY EXPIRE AT 12 NOON. COORDINATED WITH SURROUNDING NWS OFFICES AS WELL. && .SHORT TERM...(TODAY AND TONIGHT) ISSUED AT 351 AM CST TUE JAN 12 2016 WITH THE VISIBILITIES ACROSS SOUTHEAST MINNESOTA AND NORTHEAST IOWA SHOWING IMPROVEMENT DURING THE PAST HOUR...PLAN ON DROPPING THE WINTER WEATHER ADVISORY AT 4 AM. WHILE THE VISIBILITIES HAVE BEEN IMPROVING THE COMBINATION NORTHWEST WINDS AT 15 TO 25 MPH AND FALLING TEMPERATURES...WIND CHILLS ACROSS MUCH OF THE AREA ARE ALREADY IN THE 15 TO 25 BELOW RANGE. SINCE THESE COLD WIND CHILLS INCLUDE PARTS OF CENTRAL AND SOUTHWEST WISCONSIN AND NORTHEAST IOWA THAT WERE NOT ALREADY IN THE WIND CHILL ADVISORY...DECIDED TO INCLUDE SOME MORE COUNTIES TO THE ADVISORY. FOR TONIGHT...BOTH THE NAM AND GEM SUGGEST THAT A NARROW BAND OF LIGHT SNOW WILL DEVELOP ACROSS NORTH CENTRAL AND EAST CENTRAL IOWA. THIS IS ASSOCIATED WITH THE SHORT WAVE TROUGH CURRENTLY MOVING OVER NORTHERN IDAHO. EVEN THOUGH THE GFS DOES NOT HAVE ANY PRECIPITATION...ITS SOUNDINGS AT WATERLOO AND MASON CITY SHOW THAT THE AIR MASS WILL SATURATE UP TO 10K FEET AND THERE WILL BE SOME WEAK OMEGA BELOW 5K FEET. THIS WOULD SUGGEST THAT THERE WOULD BE THE POTENTIAL FOR SOME LIGHT SNOW. DUE TO THIS RAISED THE PRECIPITATION CHANCES UP TO 20 PERCENT IN CHICKASAW...FLOYD... AND MITCHELL COUNTIES BETWEEN MIDNIGHT AND 6 AM. .LONG TERM...(WEDNESDAY THROUGH MONDAY) ISSUED AT 351 AM CST TUE JAN 12 2016 FROM WEDNESDAY AFTERNOON INTO WEDNESDAY NIGHT...THE 12.00Z MODELS CONTINUE TO SHOW THAT STRONG WARM AIR ADVECTION WILL DEVELOP ACROSS THE AREA. THIS IS IN RESPONSE TO A SOUTHERN STREAM SHORT WAVE TROUGH APPROACHING THE AREA FROM THE CENTRAL AND NORTHERN PLAINS. THE NAM CONTINUES TO SHOW THAT THE LAYER BELOW 1500 FEET WILL REMAIN SATURATED AND THERE IS SOME WEAK OMEGA IN THIS LAYER. WITH THE SOUNDINGS SHOWING THE LOSS OF THE ICE DURING THE EVENING. IT CONTINUES TO LOOK LIKE THERE WOULD BE A TRANSITION FROM FLURRIES AND LIGHT SNOW TO FREEZING DRIZZLE. MEANWHILE THE GFS SHOWS A SHALLOW LAYER OF MOISTURE WITH A DRY AIR NEAR THE SURFACE. ITS SOUNDINGS SUGGEST THAT THE TEMPERATURE AND DEW POINTS ARE RISING AT THE SAME RATE. IF THIS OCCURS...IT WOULD DETER THE DEVELOPMENT OF THE FREEZING DRIZZLE AND LIGHT SNOW UNTIL IT GETS EAST OF INTERSTATE 94. FOR NOW...WILL JUST CONTINUE WITH THE SLIGHT CHANCE OF SNOW ON WEDNESDAY AFTERNOON AND THEN TRANSITION TO FREEZING ON WEDNESDAY NIGHT AND THEN HAVE THE FREEZING DRIZZLE LINGER NORTH OF INTERSTATE 94 ON THURSDAY. ON THURSDAY NIGHT...THERE IS CONCERN THAT THE MODELS ARE TOO COLD WITH THE LOW TEMPERATURES. THE OPERATIONAL GFS...ECMWF...GEM... AND NAM ARE SHOWING THAT THE AREA WILL DECOUPLE DURING THE EVENING AND THIS ALLOWS THE TEMPERATURES TO FALL INTO THE TEENS AND LOWER 20S. HOWEVER MANY OF THE MESO MODELS SHOW THAT THE AREA REMAINS IN THE WARM SECTOR OF THIS SYSTEM AND THEY SUGGEST THAT THERE WILL BE MORE CLOUD COVER. THE SPC SREF PLUMES SUGGEST THAT THE MODEL BLEND MAY BE TOO COLD BY 5 TO 8F. FOR NOW...MADE NO CHANGE TO THE MODEL BLEND AND WILL JUST CONTINUE TO MONITOR. && .AVIATION...(FOR THE 18Z TAFS THROUGH 18Z WEDNESDAY AFTERNOON) ISSUED AT 1127 AM CST TUE JAN 12 2016 VFR CONDITIONS WILL PREVAIL THROUGH THE DAY AS ARCTIC HIGH PRESSURE CONTINUES TO BUILD IN. STEADY NORTHWEST WINDS STILL PRODUCING SOME BLOWING SNOW ACROSS RUNWAYS BUT WINDS SHOULD BE DIMINISHING AS DAY WEARS ON. FOCUS SHIFTS BACK TO THE WEST AS WARM AIR ADVECTION ACTUALLY RETURNS LATER TONIGHT...AHEAD OF NEXT SHORT WAVE. LIFT WILL GRADUALLY WORK EAST AND LEAD TO SATURATION LATE TONIGHT. ADDED SOME MVFR CEILINGS AND VISIBILITIES LATE IN FORECAST PERIOD AS THIS PROCESS ADVECTS IN...BUT DETAILS...INCLUDING IMPACT FROM SNOW...WILL HAVE TO BE WORKED OUT IN NEXT FEW FORECASTS. && .ARX WATCHES/WARNINGS/ADVISORIES... WI...NONE MN...NONE IA...NONE && UPDATE...SHEA SHORT TERM...BOYNE LONG TERM...BOYNE AVIATION...SHEA
Hazardous weather outlook, Jan 12, 2:48 PM CST, 5 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LA CROSSE WI 248 PM CST TUE JAN 12 2016 IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ032-041- 053>055-061-131200- MITCHELL-HOWARD-WINNESHIEK-ALLAMAKEE-FLOYD-CHICKASAW-FAYETTE- CLAYTON-WABASHA-DODGE-OLMSTED-WINONA-MOWER-FILLMORE-HOUSTON- BUFFALO-LA CROSSE-VERNON-CRAWFORD-RICHLAND-GRANT- 248 PM CST TUE JAN 12 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF NORTHEAST IOWA... SOUTHEAST MINNESOTA...AND SOUTHWEST INTO WESTERN WISCONSIN. .DAY ONE...TONIGHT WIND CHILLS WILL RANGE FROM 10 TO 25 BELOW TONIGHT. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY BESIDES A LITTLE LIGHT SNOW OR FLURRIES ON WEDNESDAY... FREEZING DRIZZLE IS POSSIBLE ACROSS PARTS OF THE AREA ON WEDNESDAY NIGHT INTO THURSDAY. MORE BITTERLY COLD TEMPERATURES AND WIND CHILLS ARE EXPECTED THIS WEEKEND AS WELL. .SPOTTER INFORMATION STATEMENT... NO ACTION IS NEEDED AT THIS TIME. .EMERGENCY MANAGEMENT COORDINATION... NO WEBINAR IS SCHEDULED. WIZ017-029-033-034-042>044-131200- TAYLOR-CLARK-TREMPEALEAU-JACKSON-MONROE-JUNEAU-ADAMS- 248 PM CST TUE JAN 12 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF CENTRAL WISCONSIN...NORTH CENTRAL WISCONSIN AND WEST CENTRAL WISCONSIN. .DAY ONE...TONIGHT A WIND CHILL ADVISORY IS IN EFFECT FOR WIND CHILLS OF 20 TO 30 BELOW ZERO TONIGHT. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY BESIDES A LITTLE LIGHT SNOW OR FLURRIES ON WEDNESDAY... FREEZING DRIZZLE IS POSSIBLE ACROSS PARTS OF THE AREA ON WEDNESDAY NIGHT INTO THURSDAY. MORE BITTERLY COLD TEMPERATURES AND WIND CHILLS ARE EXPECTED THIS WEEKEND AS WELL. .SPOTTER INFORMATION STATEMENT... NO ACTION IS NEEDED AT THIS TIME. .EMERGENCY MANAGEMENT COORDINATION... NO WEBINAR IS SCHEDULED. BOYNE/SHEA
Nearby
Wind Chill Advisories in Wisconsin, 2016Every wind chill advisory in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.